Hail, Weld
- When
- June 4, 6:42 PM MST
- Where
- Weld County, 2.32 mi NNW of Grover
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.900, -104.240
A severe thunderstorm produced golfball size hail near Grover.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced golfball size hail near Grover.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 4, 2:00 PM MST, 4 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT THU JUN 4 2009 .SHORT TERM... TONIGHT...SEVERE THUNDERSTORM WATCH ACROSS MUCH OF NORTHEASTERN COLORADO. BEST INSTABILITY OVER THE PALMER DIVIDE WITH CAPES OVER 2000 JOULES. SOUNDINGS INDICATE ENOUGH SHEAR PRESENT TO PRODUCE HIGH WIND AND HAIL PRODUCING SUPERCELLS. LOW LEVEL SHEAR ON THE WEAK SIDE...THEREFORE THE TORNADO RISK IS SOMEWHAT LIMITED. HOWEVER...A FEW TORNADOES WILL STILL BE POSSIBLE. ON FRIDAY...LARGE UPPER TROUGH JUST OFF THE COAST OF CALIFORNIA BEGINS TO APPROACH COLORADO FROM THE WEST. THIS WILL PUSH THE UPPER RIDGE CURRENTLY OVER THE STATE INTO THE CENTRAL PLAINS STATES. FORECAST SOUNDINGS INDICATE SOME STABILITY IN THE MORNING. HOWEVER...WITH MORE DAYTIME HEATING AND AN UPPER LEVEL DISTURBANCE APPROACHING COLORADO STORMS SHOULD HAVE NO PROBLEM FIRING BY AFTERNOON. NAM SOUNDING SHOWS CAPES FROM 1500 TO 2500 JOULES ACROSS MUCH OF NORTHEASTERN COLORADO FRIDAY AFTERNOON WITH THE BEST SHEAR ACROSS THE FAR NORTHEAST PLAINS. BRN NUMBERS SUGGEST SUPERCELLS WITH LARGE HAIL...HIGH WINDS AND A POSSIBLE TORNADO ESPECIALLY TO THE NORTHEAST OF THE URBAN CORRIDOR. .LONG TERM...40-50KT SOUTHWESTERLY 500-400MB FLOW OVER THE FORECAST AREA EARLY FRIDAY NIGHT RAMPS UP TO 60-70KT BY MORNING AS THE DEEP UPPER LEVEL TROUGH ALONG THE WEST COAST INCHES CLOSER TO COLORADO. ALONG WITH THIS INCREASE IN UPPER LEVEL FLOW MODELS INDICATE A DECREASE IN SPECIFIC HUMIDITY GENERALLY ABOVE 500MB. WHEREAS MODELS SHOW LITTLE DRYING AT LOWER LEVELS ESPLY EAST OF THE MTNS OVERNIGHT. WRF AND GFS SHOW 850-700MB SPECIFIC HUMIDITY AND THETA-E VALUES STEADILY RISING ACROSS NERN COLORADO FRIDAY EVENING...WITH LAYER PRECIPITABLE WATER VALUES RISING ABOVE AN INCH (MAXING OUT AROUND 1.25 INCHES IN MORGAN AND WELD COUNTIES) BY MID-EVENING. MODELS SHOW THE GREATEST THETA-E AND HUMIDITY VALUES CONCENTRATED ALONG AND NORTH OF A SFC TROUGH LIFTING NEWRD ACROSS THE PLAINS THRU THE EVENING. THE WRF ALSO SHOWS A TONGUE OF +1.0 INCH PRECIPITABLE WATER EXTENDING BACK INTO THE LOWER FOOTHILLS OF NRN JEFFERSON...BOULDER AND SRN LARIMER COUNTIES DURING THE EARLY EVENING HRS. CROSS SECTIONS AND FCST SOUNDINGS INDICATE CAPE VALUES IN THE 600-1800 J/KG RANGE ON THE PLAINS WITH AN INSTABILITY MAXIMA ALONG THE FOOTHILLS JUST NORTH OF DENVER. WILL NEED TO MONITOR THIS SITUATION CLOSELY AS WE MAY SEE LOCALIZED FLOODING AND SMALL HAIL IN THESE AREAS DURING THE EVENING HRS. BUT ITS FARTHER OUT ACROSS THE NORTHEAST CORNER OF THE STATE WHERE FAVORABLE 0-3KM HELICITY VALUES AND STEEP LAPSE RATES POINT TO THE POSSIBLY OF SINGLE CELL SUPERCELLS CAPABLE OF LARGE HAIL AND BRIEF TORNADOES AT LEAST THROUGH 03Z/SATURDAY. SPC HAS ALREADY LABELED THIS AREA AS A SLIGHT RISK AREA. FOR THE REMAINDER OF THE NIGHT... MODELS SHOW A CONTINUATION OF MOIST SELY LOW-LEVEL FLOW ON THE PLAINS...WHILE SKIES CLEAR ALOFT. GOOD BET WE/LL SEE FOG WITH POSSIBLY AREAS OF DENSE FOG FORMING AFTER MIDNIGHT AND LINGERING THROUGH MUCH OF SATURDAY MORNING. ON SATURDAY...STIFF SWLY FLOW ALOFT WILL CONTINUE WITH PRECIPITABLE WATER VALUES ON THE DECLINE THROUGHOUT THE DAY. HOWEVER STRONG SOLAR HEATING AND LINGERING LOW-LEVEL MOISTURE MAY BE SUFFICIENT TO SPAWN ISOLATED/WIDELY SCATTERED AFTERNOON AND EARLY EVENING T-STORMS IN THE HIGH COUNTRY AND ACROSS THE FAR NERN PLAINS. LOOKING FOR MID 70S TO LOWER 80S ON THE PLAINS WITH PREVAILING PARTLY TO MOSTLY SUNNY SKIES AFTER MORNING STRATUS AND FOG BURNS OFF. SUNDAY-TUESDAY...MEDIUM RANGE MODELS REMAIN IN REASONABLY GOOD AGREEMENT THROUGH THE PERIOD. MODELS SHOW THE DEEP CUTOFF LOW SPINNING OVER SRN CALIFORNIA OPENING UP INTO A LONG WAVE TROUGH AND EVENTUALLY MERGING WITH ANOTHER TROUGH OF SIMILAR STRENGTH DROPPING OUT OF SWRN CANADA. THIS DOUBLE BARREL TROUGH IS PROGGED TO MOVE SLOWLY EASTWARD OVER THE NRN AND CENTRAL ROCKY MTN REGION SUNDAY AFTERNOON THROUGH MONDAY NIGHT. WITH ITS PASSAGE...SHOULD SEE COOLING THROUGH THE PERIOD WITH COOLEST READINGS ANTICIPATED ON MONDAY. SHOULD ALSO SEE RAIN CHANCES INCREASING BEGINNING LATE ON SUNDAY INITIALLY OVER THE HIGHER ELEVATIONS. GFS SHOWS A WEAK COLD FRONT SLIPPING INTO NERN COLORADO LATE SUNDAY NIGHT...FOLLOWED BY YET ANOTHER EVEN STRONGER COLD FRONT MONDAY AFTERNOON. MOS TEMP GUIDANCE INDICATING MAX TEMPS ONLY IN THE MID 60S-LOWER 70S ON THE PLAINS MONDAY AND UPPER 40S-50S IN THE HIGH COUNTRY. RAIN CHANCES NOT LOOKING ALL THAT GREAT ON MONDAY AND COOLING MAY HAMPER THE DVLPMNT CONVECTION ON THE PLAINS. TROUGH IS FORECAST TO MOVE EAST OF THE FCST AREA TUESDAY. HOWEVER WEAK SHORT WAVES MOVED ALONG BY A RELATIVELY MOIST WLY FLOW ALOFT WILL KEEP SHOWER/T-STORM CHANCES IN THE FCST FOR THE REMAINDER OF THE OUTLOOK PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS WILL MOVE ACROSS LOCAL AIRPORTS FROM 20Z-02Z WITH GUSTY VARIABLE WINDS TO 35KTS WITH THE STORMS. SURFACE WINDS WILL GO TO DRAINAGE AFTER CONVECTION DIES. THIS WILL LIMIT FOG DEVELOPMENT OVERNIGHT. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED AFTER 22Z FRIDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. ENTREKIN/JK/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1058 AM MDT THU JUN 04 2009 COZ030>051-051200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT THU JUN 04 2009 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN AND NEAR THE MOUNTAINS AND PALMER DIVIDE THIS AFTERNOON AND SPREAD EAST ACROSS THE PLAINS DURING THE LATE AFTERNOON AND EVENING. THERE IS ENOUGH INSTABILITY AND WIND SHEAR TODAY TO ALLOW SOME OF THE STORMS TO BECOME SEVERE. THE SEVERE THREAT APPEARS TO BE GREATEST ALONG THE FRONT RANGE FOOTHILLS...ADJACENT PLAINS AND OVER THE PALMER DIVIDE...WITH LOWER CHANCES FURTHER TO THE EAST DUE TO HIGHER STABILITY. THE MAIN THREAT TODAY WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER A FEW TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK AREA BY FRIDAY AFTERNOON. SOME OF THESE STORMS PARTICULARLY ACROSS NORTHEAST PLAINS MAY PRODUCE LARGE DAMAGING HAIL AND HEAVY RAIN. ISOLATED BRIEF TORNADOES MAY ALSO FORM ON THUNDERSTORM OUTFLOW BOUNDARIES. AN INCREASINGLY MOIST AND UNSTABLE ATMOSPHERE... FAVORABLE WIND SHEAR AND THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE WOULD BE RESPONSIBLE FOR THIS LATE DAY SEVERE WEATHER RISK. SHOWERS AND THUNDERSTORMS CHANCES ARE EXPECTED TO DIMINISH ON SATURDAY ONLY TO INCREASE AGAIN SUNDAY THROUGH TUESDAY WITH THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE. MUCH COOLER TEMPERATURES ARE ALSO ANTICIPATED FOR EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 300 PM...MAINLY ALONG THE URBAN CORRIDOR AND ADJACENT AREAS. ENTREKIN/JK/BAKER
The Cheyenne radar (KCYS), 55 km away, was scanning. The volume nearest the first event began at 01:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169952.